Ad Blocker Detected
Our website is made possible by displaying online advertisements to our visitors. Please consider supporting us by disabling your ad blocker.
A 52-year-old woman presents with polyuria, polydypsia, constipation, and fatigue. She has no significant past medical history, and she is not on any medications. She was recently diagnosed with hyperparathyroidism.
With severe hypercalcemia, the QT interval is markedly shortened. There is a correlation between the length of QT interval and the degree of hypercalcemia.
A 64-year-old man with heart failure is recently started on 80 mg/day of furosemide. He now feels weak and tired, but notes that his heart failure symptoms have improved. There is no change in his urine output and he gets a good diuretic response every time he takes his furosemide.
Hypokalemia results in prolongation of the QU interval. The delayed repolarization in hypokalemia is best expressed at QU rather than QT prolongation since it can be difficult to separate the T wave from the U wave. In severe cases, the ST segments become depressed. Quinidine, even in therapeutic doses, can cause similar ECG findings. This is felt to be a risk factor for ventricular arrhythmias, including Torsades des pointes.
A 25-year-old woman develops exertional dyspnea and fatigue. Her past history is significant for rheumatic fever as a child. Auscultation of the heart reveals a loud first heart sound and a low-pitched middiastolic sound.
ECG changes in mitral stenosis are due to enlargement and hypertrophy of the left atrium and asynchronous atrial activation. The notched P wave is most prominent in lead II. In lead V1, the P wave has a negative terminal deflection.
A 70-year-old man with a prior anterior MI comes for his routine evaluation. He feels well and has no symptoms. He is taking metoprolol 100 mg bid, aspirin 81 mg od, enalapril 10 mg bid, and simvastatin 40 mg od for secondary prevention.
A prolonged PR interval is a common finding in asymptomatic elderly patients that have age-related degeneration of the AV node. Drugs such as beta-blockers (metoprolol) may exacerbate the condition or even cause PR prolongation in excessive doses.
A 20-year-old woman develops palpitations and dizziness. Her blood pressure is 100/70 mm Hg, pulse 140/min, and heart sounds are normal. She has had symptoms of palpitations for many years.
In Wolff-Parkinson-White syndrome, the PR interval is short, the QRS is widened, and there is slurring of the upstroke of the R wave. The shortened PR interval reflects faster than normal conduction through an accessory pathway. The ventricular complex represents a fusion beat. The blurred upstroke of the QRS (delta wave) represents ventricular activation via the accessory pathway. The normal end portion of the QRS represents activation via the normal route through the AV node.
A 64-year-old woman with metastatic breast cancer presents with fatigue and malaise. She recently started noticing polyuria and polydypsia. On examination, her JVP is below the sternal angle, heart sounds are normal, and she has tenderness over her thoracic spine.
Hypercalcemia may prolong the QRS and shorten the ST and QT intervals. Serious arrhythmias rarely occur with hypercalcemia.
A 78-year-old man develops recent-onset chest pain and dyspnea on exertion. His blood pressure is 150/90 mm Hg, pulse 90/min, and a systolic ejection murmur at the right sternal border that radiates to the carotids. His carotid pulse is also diminished.
The ECG in severe aortic stenosis shows LVH, but is not perfectly sensitive and is not specific. Bundle branch blocks and ST-T changes can occur, but some patients have a normal ECG.
Useful in heart failure
Beta-blockers and ACE inhibitors are both indicated in the treatment of heart failure patients with systolic dysfunction.
The effects on the heart result in a prominent negative inotropic effect
Beta-blockers have a negative inotropic effect on the heart. Despite this they improve survival in patients with left ventricular dysfunction and heart failure.
The treatment of chronic atrial fibrillation
In chronic atrial flutter, control of ventricular rate is the goal of therapy. Beta-blockers, Ca2 + calcium channel blockers, and digoxin are drugs commonly used.
Mechanism of action is calcium blockade
Neither ACE inhibitors or beta-blockers mediate their effects by calcium channel blockade
Inhibition of angiotensin converting enzyme I (ACE I)
Enalapril may exert its effect by inhibiting formation of angiotensin II. This lowers systemic vascular resistance. In addition, ACE inhibitors have a natriuretic effect by inhibition of aldosterone secretion. They have been shown to improve mortality and decrease hospitalization in patients with CHF.
Digoxin is a direct inotropic agent, but is usually reserved for patients who are symptomatic after treatment with ACE inhibitors and diuretics. It can be used for rate control in atrial fibrillation, although beta-blockers might be preferred.
Used for primary pulmonary hypertension
Long-acting nifedipine has been a useful adjunct to the treatment of primary pulmonary hypertension, but great care must be used as even low doses of vasodilators can cause untoward reactions in patients with pulmonary hypertension. Lung transplants have provided a major therapeutic modality for managing severe pulmonary hypertension. ACE inhibitors and hydralazine have been tried, but are not effective.
May decrease mortality by direct myocardial protective action against catecholamines
There are numerous potential mechanisms that might explain the beneficial effects of betablockers in left ventricular dysfunction, and post-MI. The benefit is additive to that provided by ACE inhibitors.
A 75-year-old woman with hypertension develops fatigue and dyspnea on exertion. Her blood pressure is 160/60 mm Hg and pulse 80/min. The second heart sound is diminished and there is an early diastolic murmur that radiates from the right sternal border to the apex. Your clinical diagnosis is aortic regurgitation.
A hyperkinetic pulse occurs in the setting of an elevated stroke volume (anemia, fever, anxiety) or an abnormally rapid runoff from the arterial system (aortic regurgitation, patent ductus arteriosus, arteriovenous fistula).
A 64-year-old man with two previous MIs develops SOB at rest and has difficulty lying down. His blood pressure is 95/70 mm Hg, pulse 100/min, and JVP is 8 cm. The cardiac apex is dilated and displaced laterally, heart sounds are normal, but there is a soft third heart sound. Your clinical diagnosis is ischemic cardiomyopathy.
A dicrotic pulse has a peak in systole and another in diastole. It occurs in patients with very low stroke volume, especially dilated cardiomyopathy.
A 18-year-old man notices occasional lightheadedness when standing up quickly. He also has difficulty playing sports because of easy fatigue and SOB. Examination shows normal heart sounds, but a loud systolic ejection murmur at the right sternal border. The murmur decreases with elevating the legs and increases in the standing position. Your clinical diagnosis is hypertrophic cardiomyopathy (HOCM).
The bisferiens pulse, two systolic peaks, occurs in HOCM and aortic regurgitation. In aortic regurgitation, the bisferiens pulse can occur both in the presence or absence of aortic stenosis.
A 76-year-old woman presents with new-onset syncope. She has also noticed early fatigue on exertion for the past year. On examination, there is a systolic ejection murmur at the right sternal border that radiates to the carotids. Your clinical diagnosis is aortic stenosis.
The pulsus tardus of aortic stenosis is the result of mechanical obstruction to left ventricular ejection and often has an accompanying thrill. The characteristic feel of the pulse is caused by a delayed systolic peak.
A 62-year-old man with a 40-pack/year history of smoking presents with increased sputum production and marked SOB. On examination, he is using accessory muscles of respiration, and breath sounds are diminished with expiratory wheezes. Your clinical diagnosis is chronic obstructive pulmonary disease (COPD) exacerbation.
Pulsus paradoxus, a drop of >10 mm Hg in systolic blood pressure during inspiration, is caused by pericardial tamponade, airway obstruction, or superior vena cava obstruction. At times, the peripheral pulse may disappear completely during inspiration.